Factors influencing the development of antibiotic associated diarrhea in ED patients discharged home: risk of administering IV antibiotics
Access full-text PDFOpen Access
Check access options
Check access options
AuthorsHaran, John P.
Hoaglin, David C.
Hibberd, Patricia L.
Boyer, Edward W.
Faculty AdvisorJohn Haran
UMass Chan AffiliationsDepartment of Quantitative Health Sciences
Department of Emergency Medicine
Senior Scholars Program
Document TypeJournal Article
*Emergency Service, Hospital
European Continental Ancestry Group
Bacterial Infections and Mycoses
Pathological Conditions, Signs and Symptoms
MetadataShow full item record
AbstractOBJECTIVE: Antibiotic-associated diarrhea (AAD) and Clostridium difficile infection (CDI) are well-known outcomes from antibiotic administration. Because emergency department (ED) visits frequently result in antibiotic use, we evaluated the frequency of AAD/CDI in adults treated and discharged home with new prescriptions for antibiotics to identify risk factors for acquiring AAD/CDI. METHODS: This prospective multicenter cohort study enrolled adult patients who received antibiotics in the ED and were discharged with a new prescription for antibiotics. Antibiotic-associated diarrhea was defined as 3 or more loose stools for 2 days or more within 30 days of starting the antibiotic. C difficile infection was defined by the detection of toxin A or B within this same period. We used multivariate logistic regression to assess predictors of developing AAD. RESULTS: We enrolled and followed 247 patients; 45 (18%) developed AAD, and 2 (1%) developed CDI. Patients who received intravenous (IV) antibiotics in the ED were more likely to develop AAD/CDI than patients who did not: 25.7% (95% confidence interval [CI], 17.4-34.0) vs 12.3% (95% CI, 6.8-17.9). Intravenous antibiotics had adjusted odds ratio of 2.73 (95% CI, 1.38-5.43), and Hispanic ethnicity had adjusted odds ratio of 3.04 (95% CI, 1.40-6.58). Both patients with CDI had received IV doses of broad-spectrum antibiotics. CONCLUSION: Intravenous antibiotic therapy administered to ED patients before discharge was associated with higher rates of AAD and with 2 cases of CDI. Care should be taken when deciding to use broad-spectrum IV antibiotics to treat ED patients before discharge home.
SourceAm J Emerg Med. 2014 Oct;32(10):1195-9. doi: 10.1016/j.ajem.2014.07.015. Epub 2014 Jul 30. Link to article on publisher's site
Permanent Link to this Itemhttp://hdl.handle.net/20.500.14038/49271
Stephen Skinner participated in this study as a medical student as part of the Senior Scholars research program at the University of Massachusetts Medical School.
Related ResourcesLink to Article in PubMed